Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 1:59 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 6, 2001, 1:59 PM CDT (18:59 UTC)
- Expired
- May 6, 2001, 2:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Osage County, KS, Shawnee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:16 PM CDT | Hail 1 | Burlingame, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 061900 SVRTOP KSC139-177-061930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 159 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 230 PM CDT * AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SCRANTON...OR ABOUT 15 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... CARBONDALE SCRANTON BURLINGAME STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3886 9596 3873 9582 3888 9555 3894 9570
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 AM CDT, 11 hours 59 minutes earlier.
Area forecast discussion, May 6, 2:00 AM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 200 AM CDT SUN MAY 6 2001 THINGS SURE CHANGE IN 24 HOURS. 00Z H700/500 ANALYSIS SHOWS FALLING HEIGHTS TO THE NORTHEAST OF THE NEARLY STACKED LOW CENTERS. THIS WILL BRING A QUICKER EXIT TO THE PRECIP THAN EARLIER EXPECTED. THE AVN/NGM SEEMED TO HAVE THE BEST QPF PRESENTATION AT 06Z WITH THE ETA TOO FAR WEST AND TOO HEAVY. WITH THE INITIAL SURFACE/UPPER LOWS PULLING TO THE NORTHEAST TODAY...EXPECT CURRENT PRECIP AND THE DRYLINE TO PUSH ACROSS MOST OF THE FORECAST AREA BY EARLY AFTERNOON. THIS WILL ONLY LEAVE AREAS EAST OF A HIAWATHA-TOPEKA-EMPORIA LINE IN THE RICH MOISTURE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH PRECIPITABLE WATER STILL RUNNING OVER 1 INCH. BEST OMEGA FORCING APPEARS ALONG OR EAST OF THE KS-MO BORDER AREAS TOWARD 00Z. ALL OF THE FORECAST AREA SHOULD BE RAINFREE BEFORE MIDNIGHT. WILL PROBABLY BACK OFF TO CHANCE POPS MOST LOCATIONS TODAY...WITH LIKELY ESPECIALLY IN THE AFTERNOON FOR THE EASTERN AREAS MENTIONED ABOVE. THE LATER PROBLEM IS THE DEPTH (OR SOUTHERN REACH) OF THE NORTHERN STREAM ENERGY MONDAY/MONDAY NIGHT. PRESENTLY THE NORTHERN LOW CENTER LOOKS LIKE IT WILL STAY OVER NORTHERN MINNESOTA (CLOSER TO ETA/NGM/NOGAPS POSITION AS OPPOSED TO THE AVN)...WITH A TRAILING TROF CROSSING OUR FORECAST AREA ON MONDAY. SUSPECT WEAK ENERGY IN THE NORTHWEST FLOW MAY PRODUCE SOME MID-LEVEL CLOUDS...BUT NOT SOLD ON ANY PRECIP DEVELOPMENT AT THIS TIME DUE TO UNCERTAINTY OF THE UPPER LOW TRACK. TEMPERATURES...EXPECT MUCH WARMER TEMPERATURES OVER THE EASTERN COUNTIES THAN GUIDANCE/CURRENT FORECAST INDICATES. OUTER PERIOD GUIDANCE MORE REASONABLE...BUT WILL EDGE TOWARD WARMER NUMBERS FOR MONDAY WITH PLENTY OF SUNSHINE AND DOWNSLOPE WINDS. ROGERS .TOP...NONE
In the hours before
Special weather statement, May 6, 12:18 PM CDT, 1 hour 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1218 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA BY THE DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
Special weather statement, May 6, 12:25 PM CDT, 1 hour 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 5, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 6, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.